Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (4)

1 - 4 of 4 WebM&M Case Studies
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
John D. Halamka, MD, MS, and Deven McGraw, JD, MPH, LLM| August 21, 2015
A hospitalized patient with advanced dementia was to undergo a brain MRI as part of a diagnostic workup for altered mental status. Hospital policy dictated that signout documentation include only patients' initials rather than more identifiable information such as full name or birth date. In this case, the patient requiring the brain MRI had the same initials as another patient on the same unit with severe cognitive impairment from a traumatic brain injury. The cross-covering resident mixed up the two patients and placed the MRI order in the wrong chart. Because the order for a "brain MRI to evaluate worsening cognitive function" could apply to either patient, neither the bedside nurse nor radiologist noticed the error.
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD| May 1, 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.